Colorado, 2021

Hail in Colorado, May 15, 2021

May 15, 2021 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size near Castlewood Canyon. The hail completely covered the roadway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size near Castlewood Canyon. The hail completely covered the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 1:31 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 15, 1:31 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
231 PM MDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Sat May 15 2021

An upper ridge remains over the area with disturbances moving
through it to bring the storm activity to the forecast area.
Easterly flow into the plains keeps dewpoints in the upper 40s to
mid 50s, and PWAT near the max for mid-May. Stratus over most of
the plains is keeping a substantial cap over the plains, shown on
area ACARS data. THe initial storms moving off the foothills have
died quickly in the capped environment. This cap will likely delay
storm activity over most of the rest of the area. However the
Palmer Divide has stayed clear which is where convective
initiation is occurring and the strongest storms are anticipated
due to steep mid-level lapse rates. It will take outflow from the
storms firing over the more unstable mountains to try to break
that cap and allow storms to spread further east onto the plains.
However, the anvils of these storms may delay the breaking of the
cap even further. A Denver convergence vorticity zone, formed by
the turning of the southeasterly winds moving up over the Palmer
Divide, has set up across Douglas County will likely be the focus
of some stronger storms, and possible spin ups with the spin along
the boundary. CAPE values over 1000 J/kg could stretch this spin
into a weak tornado, matching well with SPC's 2% chance of a
tornado over this area. Otherwise, still expecting the main
hazards this afternoon and evening to be large hail. Areas north
of Denver and across the northeastern plains may not get much
convection at all if this cap and stratus holds on. Decreased PoPs
slightly over this area for that reason. After this initial storm
formation this afternoon, clearing behind it should allow for
better low level warming. Then a disturbance is being realized by
the models to bring a push of more convection from the southwest
near South Park, and pushing across the urban corridor after 6pm.
If enough of the cap has broken by this afternoons activity, this
round could be much stronger with the large hail threat continuing.
This should spread further east out onto the eastern plains this
evening. This second disturbance should have some drying and
subsidence on the backside, with storms dying from west to east.
However there could still be activity over the far eastern plains
after midnight. Outflow combined with the moist easterly flow over
the plains will again bring some stratus overnight.

The upper disturbance will send a northerly push down the urban
corridor early Sunday morning. This may bring fog in the northerly
push for around sunrise and lasting into the mid-morning. Flow
aloft will become slightly more west-southwesterly as a slow
moving upper low digs into Arizona, and the ridge over the state
will stretch back northwest slightly, which will decrease wind
speeds aloft. Upslope flow into the high terrain will be
increasing as a surface low deepens near the Four Corners. CAPE
and shear will be slightly less tomorrow compared to today, so
even less storm organization. However storm motions will be
slower, which will increase the flooding threat over the burn
scars.

.LONG TERM...(Sunday night through Saturday)
Issued at 230 PM MDT Sat May 15 2021

Northern Colorado will remain under an unsettled weather
pattern through the middle of next week with temperatures slightly
below normal and a continuation of likely showers and
thunderstorms. The showers will be most numerous during the
afternoon and evening hours. The culprit will be an upper level
low pressure system which will initially be over West central
Arizona on Sunday evening and then ever so slowly drift/meander
over and across Colorado and surrounding areas on Tuesday and
Wednesday. Long range models are now rather consistent with this
overall pattern and track of the low. There is really only weak QG
ascent with this system but there is ample moisture and a shallow
upslope component to the winds which will remain through mid
week. Precipitable water values will range from .50" in the
mountains to .80" over the urban corridor and around an inch over
the northeast plains. These values will be very close to our
climatological maxes for this time of year. This system will be
warmer than last week's so any snowfall in the mountains will be
confined to above 10,0000ft.

The Sunday evening timeframe highlights the best chance for heavy
rain with storms in potential for flash flooding (especially in
the burn scars-see more in hydrology section). Nearly saturated
airmass expected with weakening mid level flow and shallow upslope
low level flow. Instability will be more marginal with expected
continued clouds/minimal surface heating so majority of stronger
storms expected foothills and higher plains elevations like the
Palmer Divide. The Monday and Tuesday time frame again will have
ample moisture and near saturation of the airmass but again
instability will be even more marginal for storms. The plains will
have stratus and any surface based CAPE will be over higher
terrain of the foothills and Palmer Divide with values under
800j/kg. For Wednesday, the weakening upper low is right over
Colorado and then shifts east on Wednesday night with slightly
lower chances of showers and some warming.

On Thursday and Friday, the weakening upper low/trof will have
shifted east across the central plains states with temperatures finally
rising to at or slightly above normals for this time of year. However,
a new upper trof will be moving onshore from Northern California
and will increase the southwest flow aloft over Colorado. Despite
a slightly drier airmass, expect more typical rounds of afternoon
and evening showers and thunderstorms each day. Temperatures
across the plains will be in the 70s for highs later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 230 PM MDT Sat May 15 2021

MVFR ceilings have lifted just above VFR in the scattered to
broken stratus around. Scattered thunderstorms have begun forming
in the hole in the stratus over the Palmer Divide. Expect this
activity to spread east across the area, with some clearing behind
it, to allow for more widespread activity later to push in. Storms
will bring localized IFR conditions, and ceilings outside of the
storms could require instrument approaches to KDEN at times. A
couple wind shifts are also likely, with wind gusts up to 30
knots. VFR conditions are expected after 03z, before a northerly
surge moves down the Front Range urban corridor with stratus and
possible fog. This should slowly lift Sunday morning, however with
another round of thunderstorms expected Sunday afternoon, with
more coverage and more rain.

&&

.HYDROLOGY...
Issued at 230 PM MDT Sat May 15 2021

Some of today's thunderstorms could produce heavy rains, mainly
south and southeast of Denver where stronger storms are expected.
Rainfall of 1-2 inches in an hour is possible which could cause
minor flooding. For the burn areas in Boulder and Larimer
counties, heavy rain is possible but the threat is lower due to
this morning's stratus which will keep the airmass cooler and
therefore less unstable. There is a chance of a storm producing a
half inch or rain in less than an hour. West of the Front Range
the threat is lower still, though thunderstorms with brief heavy
rain are possible.

Less instability and organization of storms are expected on
Sunday, however moisture in the atmosphere remains very high,
near the climatological max for mid-May, and winds aloft will be
slowing down to allow for slower moving storms. Model soundings
still show long, skinny CAPE indicating that storms may be more
efficient rain producers than usual. However a lot of cloudiness
is expected starting early Sunday morning which may limit storm
strength. Therefore, will keep an elevated threat for flash
flooding over the burn areas with a marginal threat for flooding
elsewhere.

The best chance for any flash flooding, especially over
the burn scars,will be Sunday evening with rather deep moisture,
weaker storm motions, and a marginally unstable airmass. The flash
flood threat will lower on Monday and Tuesday with even less
instability with more general rainfall and showers with less
intense rainfall from thunderstorms. Slightly drier conditions are
expected from late Wednesday through Friday with more diurnally
driven storms expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Kriederman
HYDROLOGY...Kriederman/Entrekin
Hazardous weather outlook, May 15, 10:02 AM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sat May 15 2021

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sat May 15 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening,
mainly over and east of the Front Range. Some of the storms could
be severe, with the main hazards being hail up to 2 inches in
diameter, slightly larger than a golf ball. Wind gusts to 60 mph
and heavy rain are also possible. Storm initiation will likely
begin near and over the southern foothills and Palmer Divide
between 1pm and 2pm, with severe storms most likely south of a
line from Boulder to Limon between 4 PM and 8 PM, with storms
possibly lingering in Lincoln county as late as 11 PM. Over the
burn scars of Larimer and Boulder county there is a low risk of
flooding from passing thunderstorms that could drop up to an inch
of rain in less than an hour. West of the Front Range,
thunderstorms will be drier with more of a wind threat, however a
stronger storm could produce brief heavy rain and strong winds,
but flooding or severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely across much of the area
Sunday afternoon and night. The main threat from these storms will
be flooding over the burn areas as they will be slow moving. A
storm or two could reach severe thresholds mainly over the Palmer
Divide and east-central plains with hail and damaging wind the
main threat. Thunderstorm chances continue on Monday and Tuesday
with widespread precipitation likely. The risk for these storms to
produce flooding or severe hail or wind will be low. Showers and
storms will be possible Wednesday into next weekend as
temperatures get warmer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM.

In the hours before

Special weather statement, May 15, 1:21 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT Sat May 15 2021

COZ033-035-152045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
221 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARIMER COUNTY UNTIL
245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or 34 miles southwest of Laramie, moving northeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10571 4089 10560 4076 10589 4093 10605
      4100 10591
TIME...MOT...LOC 2021Z 241DEG 14KT 4088 10590

RPK
Special weather statement, May 15, 1:50 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Denver CO
250 PM MDT Sat May 15 2021

COZ041-152115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
250 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARAPAHOE COUNTY
UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Aurora, or 17 miles southeast of Denver, moving east at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Aurora and eastern Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3953 10474 3958 10475 3959 10474 3961 10473
      3961 10468 3960 10467 3960 10463 3958 10461
      3959 10460 3961 10460 3961 10459 3954 10458
TIME...MOT...LOC 2049Z 261DEG 8KT 3958 10467

RPK
Special weather statement, May 15, 4:29 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
529 PM MDT Sat May 15 2021

COZ041-160000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
529 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL
600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Larkspur, or 28 miles north of Colorado Springs, moving northeast at
10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Castle Rock, Larkspur and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 3923 10496 3927 10495 3929 10497 3933 10497
      3940 10479 3922 10476 3920 10493
TIME...MOT...LOC 2328Z 246DEG 9KT 3926 10491

RPK
Special weather statement, May 15, 5:00 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Denver CO
600 PM MDT Sat May 15 2021

COZ041-160030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
600 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL
630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Larkspur, or 28 miles north of Colorado Springs,
moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Castle Rock and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

LAT...LON 3920 10484 3936 10483 3937 10463 3920 10463
TIME...MOT...LOC 0000Z 266DEG 11KT 3928 10481

RPK

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
May 15, 5:05 PM MST
Where
Douglas County, 4.15 mi S of Castlewood Canyon State Park
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.280, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953709.